THE BLOG
05/11/2011 06:04 pm ET Updated Jul 11, 2011

Breast Cancer Chemotherapy Medication: An Author's Middle of the Night Musings

Thanks to the steroid dexamethasone, I am up again in the middle of the night and I thought I'd offload some of the random, nonsensical musings in my nutty, spinning, mushy brain.

As you may recall, dexamethasone is taken the day before chemotherapy, the day of chemotherapy and the day after chemotherapy. Yes, it's A LOT. Dexamethasone is used:

  1. To treat or prevent (potential) allergic reactions to chemotherapy.
  2. To treat nausea and vomiting associated with some chemotherapy drugs.
  3. To stimulate appetite.
However, some of the unsavory side effects are:
  1. Headache (Got it.)
  2. Dizziness (Yep. Either that or the walls are jumping out and hitting me.)
  3. Insomnia (DUH.)
  4. Restlnessness (Ahem, YES!)
  5. Anxiety (Uh huh.)
  6. Acne (No. C'mon. Really? Is there no dignity whatsoever?)

I slept for a couple of hours, deep enough to dream -- which was a silver lining in and of itself. I dreamed that I was playing with my tennis coach, who happens to be pregnant and at the beginning of her pregnancy referred to herself as "Puke Face," thanks to her nausea. I can relate. Way too well.

I also dreamed about a Burger King Double Whopper Cheeseburger. How on earth could I, living in In-N-Out territory, dream about a Whopper? Sacrilegious! Oh and combine that with the fact that I don't eat meat -- except for maybe once a year. Bizzaro.

So, upon waking -- motivated by my dream about tennis -- our beloved dog, Buzz, and I headed out to the family room to watch the Tennis Channel.

Truth be told, he stumbled out to loyally and lovingly follow me and my insomnia. I was the one who really wanted to watch the Tennis Channel. I love watching tennis almost as much as I love playing it. Love. Love. Love. Old Tournaments. Current Tournaments. Grand Slams. Weird multi-colored doubles competitions. Doesn't matter as long as a ball keeps going back and forth across the net (as in my happy dream).

To my utter chagrin, I turned on the tennis channel to find an infomercial about the NINJA KS Blender. The what? Yes, the NINJA KS Blender. It makes peanut butter cookies AND vegetable juice. At the same time? What do I know? It's 2:00 in the morning. WTF -- dexamethasone seems to prompt a lot of f-bombs.

All I want to do is watch some Tennis. But no ...

Ok ... the NINJA KS infomercial is over (and I've ordered one, of course), but now some guy (who has had way too much Botox and even worse eyebrow shaping) is encouraging me to "make a fortune from today's down real estate market" .... all of this while he is DRIVING his f-bomb CAR. Really? REALLY?? Yes, I'm still on the "Tennis Channel" but haven't seen a lick of tennis.

All I wanted to do was watch tennis, but now I feel even crazier!

Buzz is happily snoring right next to me, but I'm feeling even more cuckoo than I did when I got up.

Why don't I read a book, you ask? Well, that would imply putting words together ... in a row ... to make a story. Perhaps it's now time to channel surf and see what else I can find.

Thank you, dexamethasone, for keeping allergic reactions at bay, but NO THANK YOU to the side effects, including this middle of the night madness!

Sweet dreams and silver linings to you all!

Every day may not be good, but there's something good in every day.

~Author Unknown